Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 185, NWS Flagstaff, AZ

October 5, 2021Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Oct 5, 2021, 4:31 PM MST for Yavapai County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2021, 4:31 PM MST (23:31 UTC)
Expired
Oct 5, 2021, 5:00 PM MST
In force
29 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 169 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 5, 11:46 AM MSTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

335 
WUUS55 KFGZ 052331
SVRFGZ
AZC025-060000-
/O.NEW.KFGZ.SV.W.0185.211005T2331Z-211006T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
431 PM MST Tue Oct 5 2021

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Yavapai County in west central Arizona...

* Until 500 PM MST.

* At 430 PM MST, a severe thunderstorm was located 12 miles southwest
  of Yava, or 30 miles northwest of Wickenburg, moving northeast at
  45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Yava and Kirkland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3416 11303 3426 11322 3463 11310 3442 11271
TIME...MOT...LOC 2330Z 204DEG 39KT 3435 11304 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NL
2 follow-up statements
448 
WWUS55 KFGZ 052343
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
443 PM MST Tue Oct 5 2021

AZC025-060000-
/O.CON.KFGZ.SV.W.0185.000000T0000Z-211006T0000Z/
Yavapai-
443 PM MST Tue Oct 5 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST
FOR YAVAPAI COUNTY...

At 442 PM MST, a severe thunderstorm was located near Yava, or 33
miles west of Prescott Valley, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Yava and Kirkland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3425 11292 3434 11314 3463 11310 3442 11271
TIME...MOT...LOC 2342Z 204DEG 39KT 3448 11297 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NL
551 
WWUS55 KFGZ 052356
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
456 PM MST Tue Oct 5 2021

AZC025-060004-
/O.EXP.KFGZ.SV.W.0185.000000T0000Z-211006T0000Z/
Yavapai-
456 PM MST Tue Oct 5 2021

...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT
500 PM MST...
                
The storm which prompted the warning in Yavapai County to the north 
of Yarnell has weakened below severe limits, and no longer poses an 
immediate threat to life or property. Therefore, the warning will be 
allowed to expire. However gusty winds and heavy rain are still 
possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM MST for
west central Arizona.

LAT...LON 3425 11292 3434 11314 3463 11310 3442 11271
TIME...MOT...LOC 2354Z 204DEG 39KT 3457 11292 

$$

NL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 2:58 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Oct 5, 2:58 PM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
258 PM MST Tue Oct 5 2021

.SYNOPSIS...Widespread rain showers and scattered thunderstorms
are expected across much of the region this afternoon and evening.
Localized flash flooding and severe thunderstorms remain the
key threats. Activity is anticipated to diminish later tonight
and early Wednesday morning. Drier weather is likely Wednesday
and Thursday, with breezy winds and another chance of rain for
Friday.

&&

.DISCUSSION...

Main update this forecast cycle:

*The Storm Prediction Center (SPC) has issued a Severe Thunderstorm
 Watch for much of Arizona from now until 8 PM MST this evening.

Remainder of Today...Current water vapor satellite imagery shows
the dynamic, upper-level low pressure system moving into southern
California and southwestern Arizona with moisture surging
northeastward. Radar is indicating a few isolated storms beginning
to initiate in southern Gila and eastern Yavapai counties as the
leading edge of the second wave of moisture begins to push its
way northward. Expect shower and storm coverage to increase within
the next few hours from a southwest to northeast direction.

The ingredients are there for the severe thunderstorm potential
focused on Yavapai, Gila, Coconino, and Navajo counties this
afternoon and evening. Moisture availability, steep lapse rates
with cooling aloft, sufficient CAPE, and low-level
directional/speed shear are all accompanying the dynamic,
negatively-tilted trough. Add in some daytime heating from earlier
this afternoon thanks to a lull in the activity from this morning
and break in the cloud cover as well. With all of these elements
present at this time, forecaster confidence has increased in the
severe potential resulting in SPC issuing a Severe Thunderstorm
Watch for much of northern Arizona through this evening. Large
hail (~1.00"), strong wind gusts (>60 mph), and a few isolated
funnel clouds or weak tornadoes are all on the table in any storms
that do develop today.

Flash flooding is also likely during this time across the region
with emphasis on the Navajo Nation area where muddy, impassable
roads could result. WPC along with the latest run of the HREF do
suggest rainfall rates of up to 1" per hour in any storms, however
thanks to the faster storm motions (~20-25 mph) with upper-level
jet support, flash flooding should be limited to more localized
coverage, highlighting any low water crossings and slot canyons
throughout the region.

Activity is expected to taper later this evening with some
leftover showers for the Navajo Nation area early Wednesday
morning as the low pressure trough moves northeastward into the
Rockies.

Wednesday through Friday...Drier conditions are forecast for
Wednesday and Thursday with cooler, below average daytime
temperatures anticipated. Mostly cloudy skies return for Thursday
with breezy to gusty winds and chances for showers on Friday as a
moderate, low pressure trough pushes its way into the Intermountain
West. Thunderstorm activity is not forecast for Friday at this
time.

Long Term...For Saturday and into next week, the main story is
chilly high and low temperatures along with the potential for
area-wide gusty winds and precipitation as long range guidance
continues to show an active, fall pattern for much of the West
during this time. There currently is good agreement between the
GEFS, EPS, and WPC Clusters Days 6-7 in regards to a deep,
longwave trough setting up over the western half of the country
from Monday into Wednesday of next week. Confidence is a little
shaky in terms of how deep this trough gets and moisture
availability, however much colder temperatures with possible
widespread freezes at night are looking better. The majority of
the ECMWF Ens members also show southwest wind gusts in the 35-45
mph range for Monday and Tuesday for the Flagstaff area, just
something to keep an eye on at this time. Depending on how deep
and cold this potential trough gets, snow showers could also be
possible as well in the high country, however confidence is low at
this time.

&&

.AVIATION...For the 00Z package...Showers and thunderstorms will
continue through roughly 12Z Wednesday. Areas of MVFR/IFR ceilings
and visibilities are possible with the stronger storms along with
brief, heavy rainfall and hail. Surface winds generally 5-15 kts
outside of storms with gusty outflows possible. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A passing weather system will continue to deliver
showers and thunderstorms to northern Arizona into Wednesday
morning. Strong gusty winds and hail will be possible with stronger
thunderstorms. Shower activity will diminish by late Wednesday
morning, with dry weather forecast to continue on Thursday.

Friday through Sunday...Rain shower chances return for Friday with
breezy to localized gusty winds possible. Cooler temperatures with
seasonal winds are forecast for Saturday and Sunday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...LaGuardia
AVIATION...RR
FIRE WEATHER...RR

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Oct 5, 4:20 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
420 PM MST Tue Oct 5 2021

AZZ013-014-016-040-060000-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Northeast Plateaus and Mesas South of Hwy 264-Eastern Mogollon Rim-
420 PM MST Tue Oct 5 2021

...Strong thunderstorms will impact portions of central Apache and
Navajo Counties and parts of Interstate 40 between Winslow and
Petrified Forest NP through 500 PM Arizona/600 PM Navajo Nation/...

At 418 PM MST/518 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles southwest of Joseph
City to 8 miles northwest of Taylor. Movement was northeast at 40
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Holbrook, Taylor, Joseph City, Sun Valley, Woodruff, Petrified Forest
National Park, Snowflake, Petrified Forest N.P. Visitors Center and
Dry Lake.

This includes the following highways...
 Business Interstate 40 between mile markers 275 and 289.
 Interstate 40 between mile markers 263 and 305.
 State Route 277 between mile markers 323 and 336.
 State Route 377 between mile markers 12 and 33.
 State Route 77 between mile markers 354 and 408.
 Highway 180 between mile markers 308 and 341.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM MST/900 PM
MDT/ for north central Arizona.

&&

LAT...LON 3432 11024 3502 11058 3542 11010 3465 10965
TIME...MOT...LOC 2318Z 222DEG 36KT 3488 11043 3450 11024

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

NL
Special weather statement, Oct 5, 4:27 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
427 PM MST Tue Oct 5 2021

AZZ016>018-060000-
Northern Gila County-White Mountains-Eastern Mogollon Rim-
427 PM MST Tue Oct 5 2021

...A strong thunderstorm will impact portions of Gila and Navajo
Counties including parts of SR 77 near Carrizo through 500 PM MST...

At 425 PM MST, Doppler radar was tracking a strong thunderstorm near
Carrizo, or 27 miles southwest of Show Low, moving northeast at 45
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Apache Reservation, Carrizo, Cedar Creek, Cibecue and White
Mountain Apache Reservation.

This includes the following highways...
 State Route 73 between mile markers 311 and 323.
 Highway 60 between mile markers 298 and 333.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM MST for
north central and east central Arizona.

&&

LAT...LON 3383 11033 3382 11042 3383 11051 3385 11056
      3385 11057 3428 11045 3413 11003 3385 11016
      3380 11030
TIME...MOT...LOC 2325Z 206DEG 38KT 3395 11038

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

NL

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 1:24 PM MSTSevere Thunderstorm WarningFGZGila51 min
Oct 5, 2:08 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila37 min
Oct 5, 2:31 PM MSTTornado WarningFGZCoconino, Gila, Navajo29 min
Oct 5, 2:47 PM MSTSevere Thunderstorm Warning Considerable damage threatFGZGila43 min
Oct 5, 3:09 PM MSTTornado WarningFGZGila, Navajo21 min
Oct 5, 3:30 PM MSTSevere Thunderstorm Warning Considerable damage threatFGZGila, Navajo30 min
Oct 5, 4:20 PM MSTSpecial Weather StatementFGZ40 min
Oct 5, 4:27 PM MSTSpecial Weather StatementFGZGila33 min
Oct 5, 4:49 PM MSTSevere Thunderstorm WarningFGZApache, Navajo41 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.